Hail, Marshall
- When
- July 9, 5:14 PM CST
- Where
- Marshall County, Fairdealing
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -88.230
A weak 500 mb shortwave trough over the Plains states triggered isolated thunderstorms. A southwest wind flow at the surface contributed to warm and unstable conditions.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A weak 500 mb shortwave trough over the Plains states triggered isolated thunderstorms. A southwest wind flow at the surface contributed to warm and unstable conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 12:57 PM CST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 157 PM CDT MON JUL 9 2007 .DISCUSSION... MAIN FORECAST CHALLENGE WILL BE POPS THROUGHOUT THE FORECAST PERIOD. PLENTY UNSTABLE THIS AFTERNOON...ESPECIALLY OVER SEMO...SOUTHWEST ILLINOIS...SOUTHWEST INDIANA AND THE NORTHERN PENNYRILE REGION OF WEST KY. SCATTERED CONVECTION QUICKLY DEVELOPED LATE THIS MORNING AND INTO THE AFTERNOON IN THESE AREAS. AS FAR AS TONIGHTS FORECAST...SHOULD SEE CONVECTION DIE OFF WITH THE SETTING SUN AS IT IS DIURNALLY DRIVEN. WILL WAIT UNTIL PRESS TIME TO DEAL WITH THE ORIENTATION OF THE POPS. OUR ATTENTION THEN TURNS TO TUESDAY AND WEDNESDAY...AS THE UPPER LEVEL SHORTWAVE AND SFC COLD FRONT APPROACH THE AREA. MODELS NOT IN GOOD AGREEMENT WITH THE FINER DETAILS AS THE 12Z GFS SUFFERS FROM FEEDBACK. HOWEVER...TUESDAY LOOKS LIKE ANOTHER DAY OF SCATTERED CONVECTION AS BOTH THE GFS AND NAM (AND PREVIOUS RUNS OF THE GFS) SHOW THE FRONT AND UPPER SYSTEM STILL TO THE WEST. SO WE SHOULD CONTINUE TO BE IN A MOIST UNSTABLE AIRMASS...CAPABLE OF SCATTERED THUNDERSTORMS. BY TUESDAY LATE EVENING AND INTO THE OVERNIGHT HOURS...THE SFC FRONT AND UPPER WAVE ENTER THE CWA...AND BISECT THE CWA BY 12Z WED. THE GFS IS A LITTLE FASTER IN DOING THIS...BUT NOT BY MUCH. WEDNESDAY LOOKS TO BE THE BEST DAY FOR PRECIP...MAINLY EARLY ON...AS THE 12Z GFS AND NAM PLOW THE SFC FRONT AND S/WV ACROSS THE AREA. WILL TAILOR POPS TO DEPICT THIS THE BEST I CAN...GIVEN THE SLIGHT TIMING DIFFERENCES IN THE MODELS AND JUST BASIC UNCERTAINTY ON HOW THE CONVECTION WILL PROPAGATE THROUGHOUT THAT TIME FRAME. THE 06Z/12Z GFS SHOWS THE HIGH PRESSURE BUILDING INTO THE REGION BY LATE WEDNESDAY EVENING AND INTO THE OVERNIGHT HOURS IN THE NORTHERN SECTIONS...WITH THE 06Z/12Z GFS SFC DEWPOINTS PLUMMETING INTO THE 50S. BY 12Z THURSDAY...HIGH PRESSURE SHOULD BE FIRMLY ESTABLISHED OVER THE CWA. THE GFS SHOWS ANOTHER WEAK FRONT MOVING DOWN IN THE CYCLONIC FLOW AS EARLY AS THURSDAY NIGHT BUT NOT SURE HOW MUCH MOISTURE IT WILL HAVE TO WORK WITH. BEST CHANCES WILL BE IN SEMO WHERE THE MOISTURE APPEARS TO BEGIN RETURNING...BUT WILL LEAVE THE FORECAST DRY FOR NOW. BY FRIDAY...WE COULD SEE SOME PRECIP DEPENDING ON WHERE THAT WEAK FRONT ENDS UP. PROBLEM IS THAT THE 12Z GFS RUN MOVES THAT FRONT OUT OF THE AREA QUICKLY ON FRIDAY AND DRIES THINGS OUT. WILL LEAVE DRY FOR NOW. MODELS MORE IN AGREEMENT WITH FRIDAY NIGHT BEING DRY...AS WE WAIT FOR THE NEXT FRONT. OF COURSE...THE 12Z GFS RUN IS MUCH SLOWER WITH THIS FRONT FOR SATURDAY. WILL JUST LEAVE THE POP FORECAST FOR SATURDAY AND SATURDAY NIGHT ALONE FOR NOW. AS FAR AS TEMPERATURES...WE SHOULD SEE NEAR NORMAL TEMPS IN THE SHORT TERM AS CLOUDS SHOULD KEEP TEMPS FROM GETTING TOO HIGH. BEHIND THE FRONT...NOT TOO MUCH DIFFERENCE IN TEMPS. GENERALLY KEPT TEMPERATURES IN THE MIDDLE 80S (SOME UPPER 80S) FOR THE MOST PART FOR HIGHS. WE SH0ULD SEE MUCH LOWER LOW TEMPERATURES BEHIND THE FRONT. LOWER 60S WILL BE COMMON THURSDAY MORNING...AND LIKELY ON FRIDAY MORNING. FOR SUNDAY THROUGH MONDAY...500 MB MEAN TROUGH POSITION WILL REMAIN OVER THE EASTERN STATES. A NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE LONG TERM. WHILE THERE IS THE POSSIBILITY OF EMBEDDED SHORTWAVES IN THE NORTHWEST FLOW...NUMERICAL GUIDANCE AT THIS TIME RANGE IS NOT ABLE TO RESOLVE THEM. SURFACE PATTERN WILL LIKELY FEATURE WEAK HIGH PRESSURE BUILDING INTO THE MISSISSIPPI VALLEY SUNDAY. WEAK SOUTHERLY RETURN FLOW MAY BEGIN MONDAY. FORECAST HIGHS WILL BE VERY CLOSE TO HPC GUIDANCE...WHICH IS A FEW DEGREES ABOVE GFS MOS. && .AVIATION... PRIMARY HAZARD THROUGH THIS EVENING IS SCATTERED CONVECTION. VERY MOIST ATMOSPHERE WILL BE CONDUCIVE FOR IFR CIGS AND VSBYS IN VERY HEAVY RAIN. GIVEN THE LACK OF A LOW LEVEL BOUNDARY TO FOCUS STORMS...TIMING AND LOCATION OF THE ACTIVITY IS NOT CERTAIN. HIGHEST CHANCES WILL BE AT CGI...WHERE VCTS IS WARRANTED. OTHERWISE...CB CLOUDS WILL BE SUFFICIENT AT EVV AND PAH. STORMS SHOULD BEGIN WINDING DOWN WITH LOSS OF DAYTIME HEATING. PATCHY FOG MAY FORM LATE TONIGHT...MAINLY IN LOCATIONS THAT RECEIVE A SOAKING RAIN THIS AFTERNOON. SINCE PROBABILITIES OF CONVECTION ARE LOW AT ANY GIVEN TAF SITE...WILL KEEP VSBY FORECAST OPTIMISTIC. ANY FOG OR HAZE WILL THIN OUT TUESDAY MORNING...FOLLOWED BY BUILDING CU AND EVENTUALLY STRONGER TSRA CHANCES THAN TODAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...CW LONG TERM....CW/MY AVIATION...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1041 AM CDT MON JUL 9 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101545- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1041 AM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...MOSTLY TO THE SOUTHWEST OF A LINE FROM MOUNT VERNON ILLINOIS TO HOPKINSVILLE KENTUCKY. THE STORMS WILL BE MOST NUMEROUS OVER SOUTHEAST MISSOURI. THE PRIMARY HAZARDS WILL BE FREQUENT LIGHTNING AND HEAVY RAINFALL. DUE TO THE SLOW MOVEMENT OF THE STORMS...ISOLATED RAINFALL AMOUNTS OVER AN INCH ARE LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA TUESDAY THROUGH WEDNESDAY EVENING. THE GREATEST POTENTIAL FOR THUNDERSTORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY AS A COLD FRONT MOVES THROUGH THE AREA. LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL AGAIN BE THE PRIMARY HAZARDS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY. ORGANIZED SEVERE WEATHER ACTIVITY IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. MY
The Paducah radar (KPAH), 54 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
1 hail, 1 heavy rain. Local standard time, as filed.
On the east side of the city, water was 12 to 14 inches deep at a street intersection. On another city street, water ranged from a few inches to over a foot deep. Some vehicles stalled out. A city resident reported standing water against her garage and back deck, along with a flooded basement due to a backed up sewer. Water shot up to three feet high out of manholes. A spotter reported 2.25 inches downtown while rain was still falling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40680, 41719.